Q. I just read a news article that says “Statins May Not Harm Memory, Thinking After all.” Isn’t this worth reporting on The People’s Pharmacy website?
A. The new study you refer to was published in the journal Mayo Clinic Proceedings (Oct. 1, 2013). It followed label changes to cholesterol-lowering statin drugs issued by the FDA on February 28, 2012.
In this safety announcement the FDA referred to cognitive side effects such as confusion, forgetfulness, amnesia and “ill-defined memory loss or impairment” associated with statins such as Lipitor (atorvastatin), Lescol (fluvastatin), Mevacor (lovastatin), Altoprev (lovastatin extended-release), Livalo (pitavastatin), Pravachol (pravastatin), Crestor (rosuvastatin), and Zocor (simvastatin).
The agency noted that symptom onset could occur within one day after starting statins or take years to manifest.
The new study analyzed data from eight prior trials involving 23,443 subjects. The investigators found that in three studies there was “no association between statin use and incident dementia, and 5 found a favorable effect.” They noted that 50 people would need to be treated for 6.2 years for one person to get a favorable reduction in dementia. The authors reassured their colleagues that:
“In patients without baseline cognitive dysfunction, the results of the available studies are most compatible with no significant short-term cognitive detriments related to statin therapy, whereas long-term data suggest a beneficial role in the prevention of dementia.”
This might be more reassuring had these studies set out to measure cognitive function over a long period of time. Clinical trials, especially those designed to seek FDA approval, often do a poor job of collecting adverse drug effect data. And cognitive function can be tricky to measure.
We first got an inkling that statins might affect the brain function in the spring of 2000. Here is the original letter we received:
“Last fall my doctor prescribed Lipitor, and after several months I found I was having trouble remembering names and coming up with the right word. At dinner once I said “please pass the elephant” though I wanted the bread. I told my husband I thought I’d had a stroke.
“In January a friend came to visit. She was worried about her memory and couldn’t think of her daughter’s name on the telephone. She too was on Lipitor.
“I asked my doctor to prescribe a different cholesterol medicine. Within a couple of weeks I was more mentally alert. But my friend (still on Lipitor) was in worse shape and afraid she would lose her job. Her doctor said forgetfulness could not be due to the drug. She finally stopped taking Lipitor anyway and now is much sharper.
“I am concerned that some people taking Lipitor might think such a reaction was just due to getting older. Is this side effect well known?”
We responded cautiously because there was very little in the medical literature about statins and memory problems:
“This side effect is not reported in the official prescribing information for Lipitor (atorvastatin). Without a study it is impossible to determine whether this powerful cholesterol-lowering drug is causing confusion and memory loss.
“Cholesterol is often viewed as a dangerous compound, but it is an essential building block for many crucial chemicals and is also important in nerve function. Studies suggest that people with very low cholesterol may be more vulnerable to depression, so it’s not inconceivable that lowering cholesterol significantly might affect mental function for some people.”
After this report was published in our syndicated newspaper column we were inundated with similar messages. About a year later we received this compelling story from Duane Graveline, MD, MPH:
“I am a retired family doctor and former astronaut (www.spacedoc.net). Two years ago at my annual astronaut physical at Johnson Space Center (JSC) I was started on Lipitor. Six weeks later I experienced my first episode of total global amnesia lasting six hours. They couldn’t find anything wrong with me so I suspected Lipitor and discontinued it.
“Other doctors and pharmacists did not seem to be aware of similar problems. Believing it must have been a simple coincidence, I decided a year later to restart Lipitor. Six weeks later I was brought to the ER with a twelve-hour episode of total global amnesia. I am more convinced than ever of a Lipitor relationship.
“Do you have any information on other people who may have had such an experience? I have my astronaut physical again in a few weeks and would like to tell the doctors about this if you have any data. This drug is in common use at JSC and for all I know other astronauts may be on it as part of their enthusiasm for preventive medicine.”
Again our response was cautious:
“Total global amnesia seems to be rare, but one person told us that Lipitor resulted in ‘big ugly holes burned through my memory.’
“According to Beatrice Golomb, M.D., Ph.D., Principal Investigator of the Statin Study at the University of California, San Diego, ‘We have received dozens of reports from people citing significant memory problems with Lipitor that seem to resolve with discontinuation. Some are from older people who have gone from very bright and verbal to not recalling the names of their children or grandchildren, in short order; and others are from younger people who have rather abruptly developed memory problems. Several have gone so far as to get work-ups for early Alzheimer’s in their 40s or early 50s, only to find that the problems resolved when they discontinued statin drugs.’”
That was pubblished in March of 2001. Since then we have received hundreds of reports of confusion, forgetfulness, memory problems and cognitive dysfunction associated with statins. Here are just a few more recent messages:
“I don’t know for sure what’s causing the holes in my memory, but I’ve been taking atorvastatin for almost two years. I’m only 59 and the degree of my inability to call up words (especially names, but even just words lately) is frightening. It doesn’t seem like I’ve taken statins long enough to account for my ‘Swiss cheese’ memory.” Gloria
“I am 44 years of age and was on 20mg simvastatin for the last 5 years. I was very active, exercised, and full of energy before taking simvastatin.
“Gradually, I lost strength everywhere in my body, especially in my left leg. I could hardly raise it to get out of a car or chair. I also began to have memory problems, muscle cramps, muscle twitching, and fatigue.
“I went to the emergency room because I was so weak and could hardly walk anymore. I had an MRI, an EMG, and all the blood work. They could not find anything wrong with me, but told me to stay off the simvastatin for 4 to 6 weeks to see if anything changes.
“I have noticed huge changes since I quit taking simvastatin. It has only been 2 weeks since I quit taking it, and already the fatigue is gone; I can walk again, my memory and concentration are like they used to be, my strength has returned, and my left leg is feeling better! I feel like my old self again!” N.J.
“I was on 20 mg of Lipitor for some time and 3 years ago had a day of transient global amnesia (TGA). I knew people, but had no idea of time, day or year. My short-term memory was less than a minute (eg. I knew I had eaten a doughnut because I could still taste it).
“I had a CT Scan, echocardiogram and was hospitalized for 24 hours and was told that my diagnosis was TGA and that it wouldn’t happen again. Of course the doctors denied that it could be Lipitor.”
“Years ago, I took all of the statins – Lipitor, Lescol, Pravachol and Zocor. I began to feel stupid. I could not think; I could not figure out easy problems. Many times I just stared at what I was supposed to do. It did not matter the statin – they all did the same thing to me.
“Once I was off the statins, I was ok. But when I started a new statin prescription, the numbing of the brain happened again. This stupidity issue was a big problem for me. It is much more than just memory loss as it is often referred to. Stupidity is the best word for what happened to me. I just could not think.” Mike
We know that these anecdotes are not the same as data from controlled clinical trials. What we really need are long-term, large trials that specifically monitor mental function, cognitive ability and memory. Because this effect may triggered in susceptible individuals, we may need to try and identify those people who are susceptible and those who are resistant. Just as some people are more vulnerable to the muscle pain and weakness of statins than others, so too nerve pain or neurological complications may be more common in particular groups. Without sophisticated assessment, we may miss serious side effects that might otherwise slip through the cracks of traditional clinical trials.
If you would like to learn more about the Dark Side of Statins, we suggest taking an hour to listen to our radio show with Dr. Graveline and Dr. Golomb. Here is a link should you wish to purchase a CD of the interview.
Share your own story below. Have you been able to take statins without any cognitive problems? We would love to hear your experience. Have you experienced any difficulty with memory or cognitive function? Let us know what happened.